Montana, 2018

Flood in Montana, March 10, 2018

March 10, 2018 · NWS TFX · 1 event in 1 county or zone

Moderating temperatures led to snowmelt flooding in many valleys of Broadwater County toward the middle of March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Moderating temperatures led to snowmelt flooding in many valleys of Broadwater County toward the middle of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 10, 9:55 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 10, 9:55 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
955 AM MST Sat Mar 10 2018

...Aviation Section Updated...

.UPDATE...

Morning update has been published, with only minor changes made to
high temperatures for today and hourlies. Skies will continue to
clear throughout the daylight hours today, as upper level ridging
builds into the Northern Rockies. While temperatures will not be
as warm as they were yesterday, bountiful areas of sunshine should
be observed this afternoon as the ridge moves overhead. Given
decreasing wind speeds throughout the day (which will limit
mixing) and antecedent snow pack, lowered high temperatures a
couple of degrees to around the latest short-term guidance. -
Moldan

&&

.SYNOPSIS...

A few morning snow showers are possible over the Little Belt
mountains, otherwise expect sunny skies to develop over much of
the region today, as an upper level ridge of high pressure begins
to build over the region. Afternoon temperatures will be a bit
below normal today, but temperatures will rise to above normal
readings by early next week. Little to no precipitation is
expected over the entire region Sunday through Tuesday.

&&

.AVIATION...
Updated 1655Z.

Upper level ridging will continue to build in across the Northern
Rockies today, bringing with it clearing skies and VFR conditions to
all of Southwest and North Central Montana during the daylight hours
today. VFR conditions are then expected to persist during the
overnight hours at most locations, however, developing fog near the
KCTB and KHVR terminals around 03z and 06z respectively may reduce
visibilities to IFR. Given clear skies and light winds expected
during the overnight hours, confidence is moderate to high that this
fog will develop across portions of the North Central Montana
plains. Confidence in how low visibilities may fall remains low at
this time however. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 409 AM MST Sat Mar 10 2018/

Today...Light snow is diminishing around Lewistown, while one last
area of upslope snow continues to affect the Little Belt and
Highwood mountains. An additional inch or two of snowfall is
possible in this region before mid morning. With severe driving
being reported overnight in portions of these regions, I extended
the winter weather advisory for portions of Cascade/Judith Basin
counties until 7 AM. Otherwise, expect gradually clearing skies
over the remainder of the region today, as afternoon temperatures
will be slightly cooler than Friday.

For Sunday through Tuesday, with an upper level ridge of high
pressure building over the region, expect no precipitation along
with a gradual warming trend over the entire region. Afternoon
highs will be above normal in many areas by Monday. I did raise
temperatures over the model blend, closer to the raw MEX numbers.

For Wednesday/Thursday...expect the flow aloft to remain out of
the southwest, as the upper level ridge begins to break down by
Thursday. Afternoon temperatures will remain mild on Wednesday,
then cool down a touch for Thursday. As the ridge breaks down,
upper level disturbance are expected to move up into Southwest MT,
bringing with it a chance for rain/snow Wednesday afternoon into
Thursday. The 00z GFS is quite aggressive with the precipitation
on Thursday over Central and Southwest MT, and this will be
watched closely over the next few days.

For Friday/Saturday...as the upper level ridge breaks down and an
upper level trof develops over the region, afternoon temperatures
will cool to below normal readings. Additionally, kept pops close
to climo pops for this period, as the upper level trof will
result in a slightly unstable environment. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  16  44  19 /  10   0   0   0
CTB  33  11  39  14 /   0   0   0   0
HLN  40  16  45  22 /   0   0   0   0
BZN  39  11  45  19 /   0   0   0   0
WEY  34   3  41  11 /   0   0   0   0
DLN  37  12  43  18 /   0   0   0   0
HVR  31   9  35  11 /   0   0   0   0
LWT  34  15  46  21 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Advisory until further notice for Minor Flooding in Poor
Drainage Areas for Snowmelt for Broadwater County.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Mar 10, 9:21 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
921 AM MST SAT MAR 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     SNOW             7 SSE NEIHART           46.84N 110.70W
03/10/2018  M3.0 INCH        MEAGHER            MT   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL AT THE SHOWDOWN SKI
            AREA. MOST OF WHICH FELL YESTERDAY AFTERNOON
            THROUGH THIS MORNING. ELEVATION 6800 FEET.

&&

MARTIN
Local storm report, Mar 10, 12:14 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1214 PM MST SAT MAR 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     SNOW             11 S LEWISTOWN          46.91N 109.41W
03/10/2018  M3.0 INCH        FERGUS             MT   CO-OP OBSERVER

            24 HOUR TOTAL ENDING AT 6 AM.

&&

MARTIN
Special weather statement, Mar 10, 2:20 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
220 PM MST Sat Mar 10 2018

MTZ010>013-044>047-049>051-110300-
Eastern Glacier-Hill-Cascade-Chouteau-Toole-Liberty-
Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Including the cities of Cut Bank, Santa Rita, Havre, Rocky Boy,
Great Falls, Floweree, Carter, Fort Benton, Devon, Shelby,
Ethridge, Galata, Chester, Joplin, Lothair, Whitlash, Brady,
Conrad, Ledger, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays,
Lodge Pole, Fairfield, Dutton, Power, Raynesford, Geyser,
Stanford, Windham, Benchland, Hobson, Moccasin, Hilger,
and Lewistown
220 PM MST Sat Mar 10 2018

...Slippery Elevated Surfaces and Reduced Visibilities Tonight...

Freezing fog is expected to develop tonight across portions of
North Central Montana, especially in low lying areas and river
valleys. Visibilities could fall to as low as a half of a mile at
times, especially along the Hi-Line. In addition, elevated
surfaces such as bridges, overpasses, and decks may become
slippery. If traveling this evening or during the morning hours
on Sunday, be prepared for reductions in visibility and slick
spots due to light ice accumulations. Slow down, use you
headlights, and leave plenty of distance ahead of you.

Moldan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Broadwater

When
March 10, 2:28 PM MST
Where
Broadwater County, 3.36 mi NW of Townsend to 4.81 mi N of Townsend Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.348, -111.578

Broadwater County Emergency Manager reported widespread snowmelt flooding for valley locations in the county. Water was entering basements of some homes. Some roadways were flooded too.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760626.